Article

A competition-diffusion system approximation to the classical two-phase Stefan problem

Japan Journal of Industrial and Applied Mathematics (Impact Factor: 0.45). 01/2001; 18(2):161-180. DOI: 10.1007/BF03168569

ABSTRACT A new type of competition-diffusion system with a small parameter is proposed. By singular limit analysis, it is shown that
any solution of this system converges to the weak solution of the two-phase Stefan problem with reaction terms. This result
exhibits the relation between an ecological population model and water-ice solidification problems.

1 Bookmark
 · 
100 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: This paper deals with a free boundary problem of the Lotka-Volterra type prey-predator model with variable intrinsic growth rate for predator over a one dimensional habitat, in which the free boundary represents the spreading front and is caused only by the prey. In this problem it is assumed that the species can only invade further into the new environment from the right end of the initial region, and the spreading front expands at a speed that is proportional to the prey's population gradient at the front. Moreover, the variable intrinsic growth rate $r(t,x)$ is positive in pointwise but may be very small as $t\to\infty$ or $x\to\infty$. The main objective is to realize the dynamics/variations of prey, predator and free boundary. We first study the long time behavior of $(u,v)$ for the vanishing case ($h_\infty<\infty$). Then we find the criteria for spreading and vanishing. At last, the long time behavior of $(u,v)$ for the spreading case ($h_\infty=\infty$) is discussed. Theorems 2.2, 2.3 and 4.1 together establish a spreading-vanishing dichotomy. Moreover, our model exhibits very different properties from the free boundary problems of prey-predator model in which the free boundary is caused only by the predator or by both prey and predator.
    12/2013;
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In this paper we investigate two free boundary problems for a Lotka-Volterra type competition model in one space dimension. The main objective is to understand the asymptotic behavior of the two competing species spreading via a free boundary. We prove a spreading-vanishing dichotomy, namely the two species either successfully spread to the entire space as time t goes to infinity and survive in the new environment, or they fail to establish and die out in the long run. The long time behavior of the solutions and criteria for spreading and vanishing are also obtained. This paper is an improvement and extension of J. Guo and C. Wu.
    Journal of Dynamics and Differential Equations 01/2014; · 0.86 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We consider a competition-diffusion system for two competing species; the density of the first species satisfies a parabolic equation together with an inhomogeneous Dirichlet boundary condition whereas the second one either satisfies a parabolic equation with a homogeneous Neumann boundary condition, or an ordinary differential equation. Under the situation where the two species spatially segregate as the interspecific competition rate becomes large, we show that the resulting limit problem turns out to be a free boundary problem. We focus on the singular limit of the interspecific reaction term, which involves a measure located on the free boundary.
    Journal of Mathematical Analysis and Applications 06/2012; 390(2). · 1.05 Impact Factor